Virginia, 2015Dense Fog in Virginia, June 6, 2015
June 6, 2015 · NWS LWX · 2 events in 2 counties and zones
Increasing moisture ahead of an approaching cold front led to valley dense fog development.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Increasing moisture ahead of an approaching cold front led to valley dense fog development.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 6, 2:59 AM EST, 1 hour 1 minute earlier.
Area forecast discussion, Jun 6, 2:59 AM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
359 AM EDT SAT JUN 6 2015
.SYNOPSIS...
A COLD FRONT WILL SLIDE SOUTH ACROSS THE AREA TODAY PRODUCING A
FEW SHOWERS AND THUNDERSTORMS. PRIMARILY DRY AND SLIGHTLY COOLER
WEATHER WILL ENVELOP THE AREA SUNDAY AS HIGH PRESSURE DOMINATES.
ANOTHER COLD FRONT WITH MORE ENERGY WILL CROSS THE AREA MONDAY
INTO TUESDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WV IMAGERY SHOWS REMNANTS OF UPPER LOW EAST OF DELMARVA EARLY
THIS MORNING...WHILE ANOTHER SHORTWAVE TROUGH DIGS INTO THE
CENTRAL APPALACHIANS. SCATTERED SHOWERS ARE ACCOMPANYING THIS
TROUGH (RUMBLE OF THUNDER NOT OUT OF QUESTION) AND WILL AFFECT
NORTHERN MD EARLY THIS MORNING. OTHER SHOWERS MAY BRUSH A PART OF
THE WESTERN HIGHLANDS. THE OTHER ISSUE IS FOG. SO FAR MID LEVEL
CLOUDS HAVE HELD MOST VSBYS IN CHECK...BUT STILL SEVERAL HOURS OF
DARKNESS TO GO. WILL MONITOR OBS FOR NEED OF A
STATEMENT/ADVISORY...BUT DO NOT THINK DENSE FOG WILL BE WIDESPREAD
OVERALL. GREATEST COVERAGE PERHAPS IN WESTERN MOUNTAIN VALLEYS.
SFC FRONT CONTINUES TO PUSH SOUTH TODAY...WHILE CENTER OF UPPER
LEVEL FEATURE WILL CROSS NE MD. VORT MAX WILL COMBINE WITH
SLIGHTLY STEEPER LAPSE RATES TO BRING CONVECTIVE POTENTIAL ACROSS
THE AREA TODAY. SYNOPTIC AND MESOSCALE MODELS HAVE SOME
DIFFERENCES ON HOW TO HANDLE THE CONVECTION...BUT THE HIGHEST
CHANCES APPEAR TO BE EAST OF DC DURING MIDDAY...SHIFTING
SOUTH/WEST WITH TIME AND PERHAPS TAKING ON A MORE
DIURNAL/SCATTERED NATURE AS THE WAVE LOSES INFLUENCE. POSSIBLE
GREATEST CONVECTIVE COVERAGE OCCURS EAST OF THE CWA. DEEP LAYER
SHEAR DOES INCREASE SLIGHTLY OVER THE MOUNTAINS IN THE BASE OF THE
WAVE...BUT GREATER INSTBY IS EXPECTED CLOSER TO THE BAY. SOME
BREAKS IN CLOUDS WILL ALLOW HIGHS TO APPROACH 80.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
TONIGHT...SFC FRONT PUSHES SOUTH AND SHOULD END THE THREAT OF
SHOWERS. HIGH PRESSURE WILL SLIDE NORTH OF THE AREA AND SPILL
SOUTHWARD EAST OF THE APPALACHIANS. A NE FLOW WILL BRING LOWER DEW
POINTS BUT AT THE SAME TIME SOME LOW CLOUDS MAY
DEVELOP...ESPECIALLY OVER THE MOUNTAINS DUE TO THE UPSLOPE MARINE
INFLUENCE. LOW TEMPERATURES MID 50S TO LOWER 60S.
THE NORTHERN STREAM IS PROGRESSIVE WHICH MEANS THE SFC HIGH WILL
CONTINUE EAST ON SUNDAY. RETURN FLOW WILL BEGIN...BUT MAY HOLD OFF
UNTIL LATE IN THE DAY. A FEW SHOWERS AND STORMS MAY DEVELOP IN THE
WESTERN HIGHLANDS WITH WEAK CONVERGENCE AND INSTBY...BUT BALANCE
OF THE AREA SHOULD BE DRY WITH PARTLY TO MOSTLY SUNNY SKIES.
TEMPERATURES WILL BE A LITTLE BELOW AVERAGE...MID 70S TO AROUND
80.
SUNDAY NIGHT...HIGH PRESSURE WILL BE SLIDING OFF THE EAST COAST
WITH A SOUTHWESTERLY RETURN FLOW. ANY DIURNAL SHOWERS AND
THUNDERSTORMS OVER THE MOUNTAINS WILL PROBABLY WEAKEN AND
DISSIPATE. THE GFS HOWEVER BRINGS A BAND OF PRECIPITATION QUICKLY
EAST AHEAD OF AN APPROACHING COLD FRONT FROM THE GREAT LAKES VIA A
LEADING SHORTWAVE...WITH THE PRECIP REACHING DC BY MONDAY MORNING.
FOR THE TIME BEING THIS SCENARIO WAS MOSTLY DISCOUNTED. LOWS
SUNDAY NIGHT SHOULD BE A BIT MILDER WITH THE INCREASED HUMIDITY ON
THE RETURN FLOW.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
ON MONDAY...THE COLD FRONT PUSHES EAST AND ENTERS PENNSYLVANIA.
AGAIN GFS IS NOTABLY FURTHER SOUTH AND EAST WITH PRECIPITATION
LIKELY ASSOCIATED WITH VORT MAXES AHEAD OF THE MAIN SYSTEM BUT
MOST GUIDANCE HAS A THREAT OF SHOWERS AND THUNDERSTORMS BY DAY'S
END ACROSS MUCH OF THE CWA...ESPECIALLY N AND W OF I-95. WITH A
DECENT SHORTWAVE AND PERHAPS MORE CAPE THAN THE GFS IS
SHOWING...THERE IS POTENTIAL FOR SEVERE WEATHER. DID NOT ADD
ENHANCED WORDING JUST YET HOWEVER AS UNCERTAINTY REMAINS NOTABLE
GIVEN GFS. HIGHS MONDAY WILL SURGE SEVERAL DEGREES WARMER THAN
SUNDAY ON THE SOUTHERLY FLOW AHEAD OF THE FRONT.
MONDAY NIGHT THE COLD FRONT SLIDES ACROSS THE AREA. THE EVENING
HOURS MAY BE THE BEST TIME FOR ANY STRONG TO SEVERE THUNDERSTORMS
AND MOST GUIDANCE HITS THIS TIME HARDEST...THUS HAVE LIKELY POPS
IN MOST OF CWA FOR THIS TIME FRAME. THUNDER SHOULD WANE LATER AT
NIGHT AS THE FRONT SLIDES ACROSS AND SURFACE INSTABILITY WANES.
LOWS WILL REMAIN MILD WITH THE CLOUDS AND POTENTIAL FOR PRECIP.
ON TUESDAY THE FRONT SLIDES JUST BEYOND OUR CWA BORDERS BUT THE
PASSAGE OF THE UPPER LEVEL TROUGH WILL WAIT UNTIL TUESDAY NIGHT
AND THE FRONT WILL NOT BE FAR AWAY. THEREFORE THE RISK OF SHOWERS
AND THUNDERSTORMS WILL NOT COMPLETELY VANISH...PARTICULARLY IF THE
FRONT DOES NOT PROGRESS QUITE SO FAST. HAVE KEPT SLIGHT CHANCE AND
CHANCE POPS WITH BEST ODDS SOUTH. DESPITE THE FRONT'S
PASSAGE...HIGHS WILL ONLY DIMINISH SLIGHTLY IF AT ALL AS THE MAIN
THRUST OF COOLER AIR WILL HEAD EAST INSTEAD OF SOUTH.
WEAK HIGH PRESSURE WILL FINALLY DOMINATE THE AREA ON WEDNESDAY
BUT AN ISOLATED THUNDERSTORM CAN'T BE RULED OUT PARTICULARLY IN
THE MOUNTAINOUS TERRAIN OF CENTRAL VIRGINIA WHERE THE FRONT FROM
THE PREVIOUS DAY WILL HAVE LITTLE INFLUENCE ON THE AIR MASS.
THURSDAY ANOTHER FRONT WILL APPROACH FROM THE NORTHWEST BUT THIS
ONE LOOKS MORE LIKELY TO COMPLETELY STALL OUT BEFORE REACHING THE
CWA. IN THE WARMER AND HUMID AIR MASS SOUTH OF THIS FRONT THE
POTENTIAL FOR DISORGANIZED CONVECTION WILL PERSIST THROUGH FRIDAY.
TEMPERATURES WILL REMAIN QUITE WARM BUT NOT TOO FAR FROM NORMAL
FOR MID JUNE.
&&
.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
PRIMARY CONCERN FOR THIS MORNING IS FOG. SO FAR TONIGHT VSBYS
HAVE BEEN VARIABLE WITH ONLY LIMITED DROPS TO IFR. AMOUNT OF MID
LEVEL CLOUDS MAY PLAY ROLE INTO HOW FAR VSBYS CAN DROP. IFR MOST
LIKELY AT MRB CHO AND IAD. NOT OUT OF THE QUESTION SOME LOW CIGS
COULD DEVELOP AS WELL. VSBYS IMPROVE TO VFR 12-14Z. ATTENTION
TURNS TO COLD FRONTAL PASSAGE TODAY AND SCATTERED SHOWERS/STORMS.
GREATEST COVERAGE MAY BE IN THE DC/BALTIMORE AREA DURING THE
MIDDAY TO MID AFTERNOON HOURS...THEN SHIFT SOUTH. BRIEF AVIATION
IMPACTS POSSIBLE. LIGHT/VRB WINDS BECOME N AROUND 10 KT MIDDAY.
FOR TONIGHT...QUESTION IF CIGS/REDUCED VSBYS DEVELOP...BUT IF SO
MRB MAY HAVE GREATEST CHANCE.
GENERALLY VFR CIGS AND VIS FROM SUNDAY ON. SLIGHT CHANCE OF
SHOWERS OR THUNDERSTORMS LATE SUNDAY INCREASES TO LIKELY LATER
MONDAY AND MONDAY EVENING BEFORE DROPPING AGAIN LATER MONDAY NIGHT
AND TUESDAY AS A STRONGER COLD FRONT SLIDES INTO THE AREA FROM THE
NORTHWEST. BRIEF IFR VIS POSSIBLE IN ANY STORMS DUE TO HEAVY
DOWNPOURS. RISK OF THUNDERSTORMS CLOSE TO ZERO WEDNESDAY.
&&
.MARINE...
LIGHT AND VARIABLE WINDS THIS MORNING BECOME N 10-15 KT AS A COLD
FRONT PUSHES SOUTH TODAY. IF THERE IS ENOUGH OF A PRESSURE SURGE
BEHIND THE FRONT...A SCA MAY BE NEEDED...BUT AS OF NOW WINDS LOOK
TO BE BELOW THRESHOLD. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL DEVELOP MID/LATE MORNING NEAR THE NORTHERN
BAY...WITH THE SPREADING OVER THE WATERS THROUGH THE AFTERNOON.
LOCALLY GUST WINDS POSSIBLE. HIGH PRESSURE PASSES NORTH SATURDAY
NIGHT INTO SUNDAY. WINDS BECOME EAST OVERNIGHT...THEN SOUTHEAST
SUNDAY 10-15 KT.
SCA CONDITIONS POSSIBLE WITH SOUTHERLY CHANNELLING AHEAD OF
ANOTHER COLD FRONT ON MONDAY. MOSTLY DRY SUNDAY NIGHT WITH AN
INCREASED RISK OF SHOWERS AND THUNDERSTORMS MONDAY AND TUESDAY
WITH THE AFOREMENTIONED FRONT. AFTER A MOSTLY DRY WEDNESDAY THE
RISK OF THUNDERSTORMS MAY AGAIN INCREASE THURSDAY.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
SYNOPSIS...RCM
NEAR TERM...ADS
SHORT TERM...ADS/RCM
LONG TERM...RCM
AVIATION...ADS/RCM
MARINE...ADS/RCM
Hazardous weather outlook, Jun 6, 3:58 AM EST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
458 AM EDT SAT JUN 6 2015
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-061600-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
458 AM EDT SAT JUN 6 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-061600-
WASHINGTON-FREDERICK-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-PAGE-WARREN-CLARKE-NELSON-ALBEMARLE-
GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-NORTHERN FAUQUIER-
SOUTHERN FAUQUIER-WESTERN HIGHLAND-EASTERN HIGHLAND-
WESTERN LOUDOUN-EASTERN LOUDOUN-NORTHERN VA BLUE RIDGE-
CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
458 AM EDT SAT JUN 6 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Dense Fog, Shenandoah
- When
- June 6, 4:00 AM EST to 6:30 AM EST
- Where
- Shenandoah forecast zone
- Reported by
- AWOS
- Coordinates
- 38.858, -78.571 (the zone’s center; the record gives no point)
Visibilities of one quarter mile or less was reported at 8W2 and SHD.
Dense Fog, Rockingham
- When
- June 6, 4:00 AM EST to 6:30 AM EST
- Where
- Rockingham forecast zone
- Reported by
- AWOS
- Coordinates
- 38.481, -78.872 (the zone’s center; the record gives no point)
Visibilities of one quarter mile or less was reported at 8W2 and SHD.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Iowa, June 6 to 7, 2015$708,000 · EF1 · 17 events
- Flash Flood in Minnesota, June 6 to 7, 20151 injured · $1,000 · 1 event
- Flash Flooding and Hail in South Dakota, June 6, 20151.5 in hail · 8 events
- Hail and Damaging Winds in Nebraska, June 6, 20151 in hail · 4 events
- Hail and Damaging Winds in Iowa, June 6, 201556 kt wind · 4 events
- Flash Flooding and Hail in Nebraska, June 6, 20151 in hail · 4 events
- Flash Flooding and Heavy Rain in Utah, June 6 to 7, 20153 events
- Hail in Nebraska, June 6, 20151.75 in hail · 3 events
- Hail in New Mexico, June 6, 20151 in hail · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 6, 20152 events
- Hail in Nebraska, June 6, 20151 in hail · 2 events
- Hail in South Dakota, June 6, 20151 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584989, 584990.